Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 94, NWS Jackson, KY

June 16, 2012Bath County, Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 16, 2012, 5:23 PM EDT for Bath County, Fleming County, Rowan County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2012, 5:23 PM EDT (21:23 UTC)
Expired
Jun 16, 2012, 5:52 PM EDT
In force
29 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bath County, KY, Fleming County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WUUS53 KJKL 162123
SVRJKL
KYC011-069-205-162215-
/O.NEW.KJKL.SV.W.0094.120616T2123Z-120616T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
523 PM EDT SAT JUN 16 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BATH COUNTY IN EAST CENTRAL KENTUCKY...
  EASTERN FLEMING COUNTY IN EAST CENTRAL KENTUCKY...
  WEST CENTRAL ROWAN COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 615 PM EDT

* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DALESBURG...OR NEAR FLEMINGSBURG...AND MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FLEMINGSBURG...WALLINGFORD...POPLAR PLAINS...GODDARD...HILLSBORO...
  PLUMMERS LANDING...RINGOS MILLS...MUSES MILLS AND GRANGE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3853 8364 3852 8362 3851 8362 3850 8359
      3846 8357 3843 8358 3842 8354 3827 8349
      3820 8368 3848 8380
TIME...MOT...LOC 2123Z 352DEG 5KT 3843 8368
WIND...HAIL 60MPH 1.00IN

$$

JACOBSON
1 follow-up statement
396 
WWUS53 KJKL 162152
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
552 PM EDT SAT JUN 16 2012

KYC011-069-205-162202-
/O.CAN.KJKL.SV.W.0094.000000T0000Z-120616T2215Z/
ROWAN KY-BATH KY-FLEMING KY-
552 PM EDT SAT JUN 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FLEMING...NORTH
CENTRAL BATH AND NORTHWESTERN ROWAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3853 8364 3852 8362 3851 8362 3850 8359
      3846 8357 3843 8358 3842 8354 3827 8349
      3820 8368 3848 8380
TIME...MOT...LOC 2152Z 352DEG 5KT 3839 8367

$$

JACOBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:08 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 16, 3:08 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
308 PM EDT SAT JUN 16 2012

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 308 PM EDT SAT JUN 16 2012

CONVECTION ACROSS THE AREA IS FINALLY ON THE WANE...AND EXPECT
SHOWERS AND THUNDERSTORMS TO CONTINUE TO DIMINISH THIS EVENING WITH
LOSS OF DAYTIME HEATING. SHORT RANGE MODELS DID NOT HANDLE TODAY/S
CONVECTION VERY WELL...AND AM NOT VERY CONFIDENT IN MODEL SOLUTIONS
FOR POTENTIAL CONVECTION OVER THE NEXT 24 HOURS. MODELS INSIST ON
AT LEAST A CHANCE OF SHOWERS OVERNIGHT...THOUGH WITH DIFFERENT
SCENARIOS ON LOCATION AND TIMING. HAVE DECIDED TO GO WITH A DRY
FORECAST OVERNIGHT...BRINGING A SLIGHT CHANCE TO THE FAR WEST BY
EARLY SUNDAY. EXPECT SCATTERED CONVECTION AGAIN ON SUNDAY. WITH
SHORT WAVE SWINGING THROUGH THE GREAT LAKES/OH VALLEY SUNDAY AND AN
APPROACHING COLD FRONT EXPECT CONVECTION TO BE A LITTLE MORE
ORGANIZED BY SUNDAY AFTERNOON INTO SUNDAY NIGHT. WILL CONTINUE IDEA
OF SOME SHOWERS LINGERING INTO THE DAY ON MONDAY. MADE ONLY SLIGHT
MODIFICATION TO TEMPERATURE FORECAST FOR THE SHORT TERM PART OF THE
FORECAST.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 308 PM EDT SAT JUN 16 2012

A STRONG UPPER RIDGE WILL DOMINATE THE FIRST PART OF THE PERIOD WITH
HOT AND MAINLY DRY WEATHER. WOULD NOT COMPLETELY RULE OUT ISOLATED
CONVECTIVE PRECIP...ESPECIALLY OVER THE HIGHER TERRAIN IN THE
SOUTHEAST. HOWEVER...WILL CONTINUE TO KEEP POPS BELOW 20 PERCENT.

AN UPPER TROUGH HEADING EAST SOUTHEAST IS STILL EXPECTED TO FLATTEN
THE RIDGE AND SUPPRESS IT SOUTHWARD LATE IN THE WEEK. THE GFS ALLOWS
CONVECTION TO DEVELOP ON THURSDAY AS THIS STARTS TO HAPPEN...BUT
OTHER MODELS REMAIN DRY. WITHOUT A DISCERNIBLE SIGNIFICANT FEATURE
TO FOCUS CONVECTION...AND WITH WEAK FLOW...THINK THAT IF PRECIP
OCCURS THE COVERAGE WOULD REMAIN LOW. WILL USE A 20 PERCENT POP FOR
THURSDAY AFTERNOON AND EVENING. ON FRIDAY AND FRIDAY NIGHT THE UPPER
TROUGH CONTINUES TO AMPLIFY OVER THE EASTERN CONUS AND ITS
ASSOCIATED COLD FRONT MOVES IN FROM THE NORTHWEST. WITH THE MORE
FAVORABLE CONDITIONS FOR CONVECTION...WILL USE CHANCE POPS CLOSE TO
MEXMOS FOR THIS TIME FRAME.

ON SATURDAY THE MODELS SHOW THE TROUGH AXIS PASSING TO OUR EAST AND
THE WEAKENING SURFACE FRONT DROPPING TO OUR SOUTH. ANY LINGERING
PRECIP WILL END AND DRIER AND AT LEAST SOMEWHAT COOLER AIR SHOULD
BEGIN TO ARRIVE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 142 PM EDT SAT JUN 16 2012

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT THE
FORECAST AREA THIS AFTERNOON WITH GREATEST COVERAGE IN THE SME AND
LOZ AREAS. OUTSIDE OF SHOWERS AND THUNDERSTORMS VFR CONDITIONS WILL
PREVAIL THIS AFTERNOON AND INTO THE EVENING. THE CONVECTION WILL
DISSIPATE THIS EVENING...BUT WHERE RAIN HAS OCCURRED SOME FOG WILL
FORM TONIGHT. HAVE PLACED MVFR VISIBILITIES IN THE SME AND LOZ TAFS
FOR EARLY SUNDAY. SCATTERED THUNDERSTORMS ARE ON TAP AGAIN FOR SUNDAY
AFTERNOON WITH MORE ORGANIZED CONVECTION POSSIBLE SUNDAY EVENING AS A
COLD FRONT APPROACHES THE AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SBH
LONG TERM....HAL
AVIATION...SBH
Hazardous weather outlook, Jun 16, 3:56 PM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
356 PM EDT SAT JUN 16 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-172300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
356 PM EDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY...AND THE CHANCE FOR
THUNDERSTORMS WILL CONTINUE INTO SUNDAY NIGHT. A FEW OF THE STORMS
SUNDAY AFTERNOON AND EVENING COULD APPROACH SEVERE LIMITS WITH SMALL
HAIL AND WIND GUSTS UP TO 50 MPH BEING THE MAIN THREATS.

THUNDERSTORMS WILL ALSO BE POSSIBLE AT TIMES ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE IN JACKSON ON SUNDAY.

SBH

In the hours before

Special weather statement, Jun 16, 5:17 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
517 PM EDT SAT JUN 16 2012

KYZ060-106-108-109-162145-
MENIFEE-MAGOFFIN-MORGAN-WOLFE-
517 PM EDT SAT JUN 16 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 545
PM EDT SATURDAY AFTERNOON...

   NORTHWESTERN MAGOFFIN...
   EXTREME EAST CENTRAL MENIFEE...
   MORGAN AND
   EAST CENTRAL WOLFE.

AT 517 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LICKING
RIVER...OR NEAR WEST LIBERTY...MOVING SOUTH AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WEST LIBERTY
AROUND 525 PM EDT...INDEX AROUND 530 PM EDT...GREEAR AROUND 535 PM
EDT...MALONE AROUND 540 PM EDT...WELL STATION AROUND 545 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

JACOBSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:17 AM EDTAreal Flood AdvisoryJKLMartin73 min
Jun 16, 11:41 AM EDTFlash Flood WarningJKLMartin3 hr
Jun 16, 2:04 PM EDTAreal Flood AdvisoryJKLWayne2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.